Nebraska, 2012

Hail in Nebraska, May 18, 2012

May 18, 2012 · NWS LBF · 1 event in 1 county or zone

An isolated severe thunderstorm developed in Arthur County to briefly produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe thunderstorm developed in Arthur County to briefly produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 18, 1:30 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, May 18, 1:30 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT FRI MAY 18 2012

.DISCUSSION...
A POWERFUL UPPER LEVEL DISTURBANCE ACROSS COLO WILL MOVE SLOWLY
EAST TONIGHT AND SATURDAY PRODUCING SCATTERED TSTMS...MAINLY
ACROSS NORTH AND WEST PARTS OF THE FCST AREA WHICH WILL BE CLOSER
TO THE BEST DYNAMICS. SUPER ENSEMBLE FCST QPF SUGGESTS AROUND 1/4 INCH
OF RAIN NEAR NORTH PLATE AND CLOSE TO 3/4 OF AN INCH NEAR VALENTINE.

FOR THIS EVENING THE THREAT OF HIGH BASED TSTMS CAPABLE OF GUSTY
OR PERHAPS ISOLATED DAMAGING DOWNBURSTS WILL CONTINUE AS SFC RH IS
OPERATING BELOW 40 PERCENT. ONCE THE COLD FRONT SWEEPS SOUTH
LATER TONIGHT THE WIND THREAT SHOULD DIMINISH. THE ECM CONTINUES
TO BE SLOWER WITH COLD FRONT HOLDING IT UP SOME SATURDAY AFTERNOON
ACROSS THE ERN ZONES. THIS WAS INCORPORATED IN THE TEMP FORECAST
FOR HIGHS IN THE 70S EAST...BUT UPPER 50S TO AROUND 60 WEST.

THE UPPER LEVEL DISTURBANCE SHOULD CLEAR THE FCST AREA SATURDAY
NIGHT WITH STRONG HIGH PRESSURE BUILDING IN SUNDAY FOR NEARLY
CLEAR SKIES AND HIGHS IN THE 60S TO AROUND 70S. THE SFC HIGH WILL
MOVE OFF EAST QUICKLY MONDAY WITH SOUTHERLY RETURN FLOW DEVELOPING
AND A STRONG THERMAL RIDGE DEVELOPING ACROSS THE HIGH PLAINS AND
CNTL ROCKIES BY LATE MONDAY AFTERNOON. THIS THERMAL RIDGE SHOULD
MIGRATE EAST INTO THE NEB PANHANDLE TUESDAY AFTERNOON. MIX DOWN
TOOLS FROM 700 MB SUGGESTS HIGHS IN THE LOWER 90S. FOR NOW 80S
WILL OPERATE. ALL MODELS EXCEPT THE SLOWER AND VERY WARM GEM THEN
SWEEP A COLD FRONT THROUGH WEDNESDAY LOWERING TEMPS ABOUT 10
DEGREES. THE FRONT WILL THEN LIFT SLOWLY NORTH THROUGH KS AND
BECOME STATIONARY ACROSS SWRN NEB FRIDAY. ALL ALONG A DEEP UPPER
LEVEL TROF WILL DROP INTO THE WRN U.S. AND WINDS ALOFT WILL
BECOME SOUTHWEST AND INCREASE IN SPEED. SFC LOW PRESSURE WILL DEEPEN TO
BELOW 990 MB ACROSS WRN KS SUPPORTING WINDY CONDITIONS...SHARP
MOISTURE GRADIENTS AND A STRONG CAP...PERHAPS AS STRONG AS 12C
ACROSS SRN NEB. GIVEN THE FAST FLOW ALOFT AND FOCUS OF THE SFC
LOW...ISOLATED AND LOW-CHC POPS ARE IN PLACE LATE TUESDAY THROUGH
THURSDAY.

&&

.AVIATION...
SOUTH TO SOUTHEAST WINDS AT 15 TO 25 KTS...WILL SHIFT TO THE NORTH
AFTER 06Z SATURDAY BEHIND A COLD FRONT. THE FRONT WILL MOVE THROUGH
THE KVTN TAF SITE AROUND 06Z SATURDAY...AND INTO THE KLBF TAF SITE
AREA AROUND 09Z SATURDAY. A FEW T-STORMS WILL BE POSSIBLE BOTH THIS
EVENING AND OVERNIGHT WITH THE FRONTAL PASSAGE...BUT COVERAGE SHOULD
REMAIN LIMITED AND WILL NOT INCLUDE IN THE OFFICIAL FORECAST AT THIS
TIME. CONFIDENCE IS ALSO NOT HIGH ON ANY MVFR CEILINGS DUE TO
STRATUS BEHIND THE FRONT. HAVE ALSO LEFT THIS OUT FOR NOW...AS
CONDITIONS HAVE BEEN VERY DRY LATELY...AND NOT CERTAIN THE BOUNDARY
LAYER WILL MOISTEN ENOUGH FOR STRATUS.

&&

.FIRE WEATHER...
A FAIRLY SHARP DRYLINE HAS FORMED NEAR WRAY AND HOLYOKE COLO THIS
AFTN WHERE RH IS RUNNING 11 TO 15 PERCENT. THE RUC SHOWS THIS
DRYLINE PUSHING EAST INTO SWRN NEB LATE THIS AFTERNOON AS THE SFC
LOW MOVES EAST TO NEAR BURLINGTON COLO. THE RED FLAG WARNING WILL
CONTINUE IN EFFECT THIS EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 9 PM CDT
THIS EVENING FOR NEZ210.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...TAYLOR
Hazardous weather outlook, May 18, 2:56 PM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT FRI MAY 18 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-192200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
456 PM CDT FRI MAY 18 2012 /356 PM MDT FRI MAY 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

CRITICAL WILDFIRE DANGER IS EXPECTED IN SOUTHWEST NEBRASKA THIS
EVENING DUE TO VERY WARM TEMPERATURES...LOW HUMIDITY...AND GUSTY
WINDS.

THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT MAKES ITS WAY
INTO THE AREA. THE RISK IS LOW FOR SEVERE THUNDERSTORMS...THOUGH
SOME HAIL AND STRONG WIND GUSTS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CHANCE FOR THUNDERSTORMS IS EXPECTED TO CONTINUE SATURDAY AS
THE COLD FRONT CONTINUES TO MOVE SLOWLY EAST ACROSS THE AREA.
AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Special weather statement, May 18, 2:30 PM MST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 PM CDT FRI MAY 18 2012

NEZ022-056>058-182215-
DEUEL NE-GARDEN NE-KEITH NE-PERKINS NE-
330 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS...WESTERN
KEITH...SOUTHERN GARDEN AND EASTERN DEUEL COUNTIES UNTIL 415 PM
MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLDENEYE STATE
WILDLIFE MANAGEMENT AREA TO 8 MILES NORTH OF VENANGO...AND MOVING
NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
BIG SPRINGS AROUND 335 PM MDT.
INTERSTATE 80 MILE MARKER 110 AROUND 340 PM MDT.
HIGHWAY 26 MILE MARKER 130 AROUND 350 PM MDT.
ASH HOLLOW STATE HISTORICAL PARK AND BRULE AROUND 355 PM MDT.
EAGLE GULCH CAMPGROUND AROUND 400 PM MDT.
OGALLALA AROUND 405 PM MDT.
ROSCOE AND OTTER CREEK CAMPGROUND AROUND 410 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC
Special weather statement, May 18, 2:54 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM MDT FRI MAY 18 2012

NEZ022-035-056>058-182300-
ARTHUR NE-DEUEL NE-GARDEN NE-KEITH NE-PERKINS NE-
354 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...NORTHWESTERN PERKINS...
KEITH...SOUTHEASTERN GARDEN AND EASTERN DEUEL COUNTIES UNTIL 500 PM
MDT...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASH HOLLOW STATE
HISTORICAL PARK TO BRANDON...AND MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AROUND 400 PM MDT.
HIGHWAY 26 MILE MARKER 130 AROUND 405 PM MDT.
EAGLE GULCH CAMPGROUND AND BRULE AROUND 415 PM MDT.
OTTER CREEK CAMPGROUND AROUND 420 PM MDT.
INTERSTATE 80 MILE MARKER 120 AROUND 425 PM MDT.
LAKE VIEW CAMPGROUND AND OGALLALA AROUND 430 PM MDT.
BOURQUIM HILL AND ROSCOE AROUND 435 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC
Special weather statement, May 18, 4:03 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT FRI MAY 18 2012

NEZ004-182345-
SHERIDAN NE-
503 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
545 PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF METCALF STATE WILDLIFE MANAGEMENT AREA TO 5 MILES NORTHEAST OF
WALGREN LAKE STATE RECREATION AREA TO 12 MILES SOUTH OF INTERSECTION
OF HIGHWAY 87 AND ANTELOPE ROAD...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
HIGHWAY 250 MILE MARKER 30 AROUND 510 PM MDT.
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AND HIGHWAY 87 MILE
MARKER 70 AROUND 520 PM MDT.
HIGHWAY 250 CROSSING THE NIOBRARA RIVER AND INTERSECTION OF HIGHWAY
87 AND CRAVEN CREEK ROAD AROUND 525 PM MDT.
HIGHWAY 87 MILE MARKER 60 AND RUSHVILLE AROUND 545 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

POWER
Special weather statement, May 18, 5:50 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM MDT FRI MAY 18 2012

NEZ023-035-057-190130-
ARTHUR NE-GRANT NE-KEITH NE-
650 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARTHUR...NORTHWESTERN
KEITH AND CENTRAL GRANT COUNTIES UNTIL 730 PM MDT...

AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF OTTER CREEK CAMPGROUND...OR 15
MILES SOUTHWEST OF ARTHUR...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HAYTHORN LAKE AROUND 700 PM MDT.
JENSEN LAKE AROUND 715 PM MDT.
HIGHWAY 61 MILE MARKER 140 AROUND 730 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

POWER

The radar

The North Platte radar (KLNX), 115 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Arthur

When
May 18, 6:28 PM MST
Where
Arthur County, 8.31 mi SW of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.485, -101.814

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385522.